Virginia, 2010

Hail and Damaging Winds in Virginia, April 5 to 6, 2010

April 5 to 6, 2010 · NWS RNK · 28 events in 10 counties and zones

Storms fired up initially in the afternoon of the 5th over the western mountains south of a front stalled out over the Ohio Valley. The primary severe mode was large hail over the mountains with some scattered wind damage in the piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms fired up initially in the afternoon of the 5th over the western mountains south of a front stalled out over the Ohio Valley. The primary severe mode was large hail over the mountains with some scattered wind damage in the piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 5, 2:29 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 5, 2:29 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON APR 5 2010

.SYNOPSIS...
WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO
TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A
STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER
WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
NOTING A FEW SHOWERS FIRING UP OVER THE WV MTNS...BUT STILL NOT
SUBSTANTIAL ATTM. AS THE AFTERNOON PROGRESSES LOOK FOR A FIRING UP
OF CONVECTION ALONG A THETA-E BOUNDARYS SET UP FROM CENTRAL KY
INTOT THE MTNS...WITH A LEE TROUGH LOCATED IN THE PIEDMONT. MODELS
SHOW SHOWER/TSRA SITUATED INTO FAR SW VA/SRN WV THIS
AFTERNOON...SLIPPING SE INTO THE FOOTHILLS. NOT AS IMPRESSED WITH
CHANCES OVER THE EAST...SO KEPT POPS AT LITTLE TO NONE. SHOULD SEE
BEST CHANCES OVER MTN EMPIRE...SO HAVE HIGH CHANCE TO EVEN SOME
LOW LIKELY POPS OVER BLF-JFZ.

THE EVENING WILL SEE A DYING TREND TO THE SHOWERS/STORMS AS MAIN
DRIVING FORCE OF THE SUN IS LOST.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/...
OVERNIGHT...LOOKING AT CLEARING
SKIES. POTENTIAL EXISTS FOR SOME FOG DEVELOPMENT AS THE DEWPOINTS
STAY UP WITH SW FLOW.

HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING
ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL
STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED
AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM.

KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT
IN THE DEEPER VALLEYS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME
PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD
FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT
INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM
AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN
THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE
AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO
IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE
COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH
PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD
FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE
FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE
GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD
SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER
FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE
MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT
THIS POINT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AVIATION CONCERNS WILL BE MAINLY CENTERED ON THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. APPEARS THE MAIN
THREAT WILL BE CONFINED TO THE MTNS AND WILL BE SCT IN NATURE.
KEPT THE VCTS IN AT BLF/LWB AND HAVE ADDED CB AT ROANOKE FOR LATE
AFTERNOON. OUTSIDE OF THE CONVECTION...VFR CONDITIONS WILL PREVAIL
WITH SOUTHWEST TO WEST WINDS GUSTING TO 15 TO 20 KNOTS INTO LATE AFTERNOON.

TONIGHT...ANY CONVECTION SUBSIDES AND LOOKING AT CLEARING SKIES.
THE POTENTIAL EXISTS WHERE IT RAINS THAT FOG COULD FORM...BUT
CONFIDENCE NOT HIGH AT THIS TIME FOR ADDING IT TO THE TAFS.
OBVIOUSLY...KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN
SOME INCREASE IN LOW LVL MOISTURE.

WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER
20 KNOT POSSIBLE.

ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD
FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE
THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING
MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END.

&&

.FIRE WEATHER...
WINDS HAVE BEEN SOMEHWAT ERRATIC THIS AFTERNOON OVER THE PIEDMONT
AS LEE TROUGH DEVELOPED OVER THE FOOTHILLS. MAINLY LOOKING AT
WEAKENING WINDS THIS EVENING AND HUMDIITIES RECOVERING TO THE 90S
TONIGHT. ANY WETTING RAINS WILL BE ISOLATED TO SCATTERED OVER THE
MTNS WITH ANY CONVECTION.

TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH
IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN
ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE
HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE
AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS
MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING.

&&

.CLIMATE...
HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR
IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS
RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3
PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND
WEDNESDAY.

APRIL 5TH   BLACKSBURG  BLUEFIELD  DANVILLE       LYNCHBURG    ROANOKE
HIGHS       80 (2010)   80 (1988)  88 (1999/2010) 91 (1942)  90 (1942)
APRIL 6TH
WARMEST LOW 51 (1997)   62 (1967)  62 (1997)      70 (1929)  63 (1929)
HIGHS       80 (1988)   80 (2005)  88 (1986)      90 (1929)  92 (1942)
APRIL 7TH
HIGHS       79 (2006)   79 (2000)  90 (1967)      90 (1929)  91 (1929)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...REB
AVIATION...JJ/WP
FIRE WEATHER...WP
CLIMATE...WP
Hazardous weather outlook, Apr 5, 5:31 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EDT MON APR 5 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
631 AM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Campbell

When
April 5, 3:45 PM EST to 3:50 PM EST
Where
Campbell County, Lynchburg Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -79.200

Hail, Bland

When
April 5, 3:53 PM EST to 3:58 PM EST
Where
Bland County, Bastian
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.150, -81.150

Hail, that was up to 1.5 inches in diameter, was still on the ground three hours after the event.

Hail, Campbell

When
April 5, 3:55 PM EST to 4:00 PM EST
Where
Campbell County, Lynchburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -79.200

Hail, Bedford

When
April 5, 3:55 PM EST to 4:00 PM EST
Where
Bedford County, Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -79.280

Hail, Campbell

When
April 5, 4:15 PM EST to 4:20 PM EST
Where
Campbell County, Lynchburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -79.200

One-inch diameter hail covered the ground.

Hail, Giles

When
April 5, 4:40 PM EST to 4:45 PM EST
Where
Giles County, Narrows
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -80.820

Hail, Giles

When
April 5, 4:45 PM EST to 4:50 PM EST
Where
Giles County, Pearisburg
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -80.730

Hail covered the ground.

Hail, Giles

When
April 5, 4:50 PM EST to 4:55 PM EST
Where
Giles County, Pearisburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.320, -80.730

Hail, Pulaski

When
April 5, 4:55 PM EST to 5:00 PM EST
Where
Pulaski County, Pulaski
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -80.800

Hail, Montgomery

When
April 5, 5:15 PM EST to 5:20 PM EST
Where
Montgomery County, Prices Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -80.500

Hail, Montgomery

When
April 5, 5:20 PM EST to 5:30 PM EST
Where
Montgomery County, Mc Coy
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -80.620

Hail, Montgomery

When
April 5, 5:22 PM EST to 5:30 PM EST
Where
Montgomery County, Blacksburg
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.230, -80.420

Measured on Prices Fork Road one mile north of Route 460.

Hail, Buckingham

When
April 5, 5:25 PM EST to 5:30 PM EST
Where
Buckingham County, Buckingham
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.550, -78.550

Hail, Montgomery

When
April 5, 5:25 PM EST to 5:30 PM EST
Where
Montgomery County, Prices Fork
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.220, -80.500

Hail, Montgomery

When
April 5, 5:25 PM EST
Where
Montgomery County, 1.37 mi SW of Blacksburg Vpi Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.204, -80.414

Hail fell at the National Weather Service office in Blacksburg.

Hail, Montgomery

When
April 5, 5:30 PM EST to 5:35 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -80.420

Hail reported in Preston Forest.

Hail, Montgomery

When
April 5, 5:30 PM EST to 5:35 PM EST
Where
Montgomery County, 1.3 mi ESE of Cambria
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -80.400

Hail reported at New River Valley Mall.

Hail, Montgomery

When
April 5, 5:30 PM EST
Where
Montgomery County, 1.3 mi ESE of Cambria
Measured
1.5 in hail
Reported by
Public
Coordinates
37.140, -80.400

Hail covered the ground.

Hail, Montgomery

When
April 5, 5:35 PM EST to 5:40 PM EST
Where
Montgomery County, Prices Fork
Measured
1.5 in hail
Reported by
Public
Coordinates
37.220, -80.500

Hail, Tazewell

When
April 5, 5:52 PM EST to 5:57 PM EST
Where
Tazewell County, 0.55 mi E of Pisgah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -81.570

Hail, Martinsville (C)

When
April 5, 5:53 PM EST to 6:00 PM EST
Where
Martinsville (C) County, Martinsville
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.680, -79.870

Half-dollar size hail and tree limbs reported down on Reeves road and Forest Lake Drive.

Hail, Tazewell

When
April 5, 5:55 PM EST to 6:00 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.240, -81.270

Hail, Tazewell

When
April 5, 6:00 PM EST to 6:05 PM EST
Where
Tazewell County, 0.55 mi E of Pocahontas
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.300, -81.340

Hail, Bland

When
April 5, 6:28 PM EST to 6:35 PM EST
Where
Bland County, Sharon Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.050, -81.280

Hail, Giles

When
April 5, 7:27 PM EST to 7:35 PM EST
Where
Giles County, 0.88 mi NE of Kire
Measured
2 in hail
Property damage
$3,000
Reported by
Post Office
Coordinates
37.440, -80.520

Thunderstorm Wind, Botetourt

When
April 5, 11:56 PM EST to April 6, 12:05 AM EST
Where
Botetourt County, 1.3 mi ESE of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.540, -79.610

A couple of trees were reported down on Arcadia Road.

Lightning, Campbell

When
April 6, 12:50 AM EST to 1:00 AM EST
Where
Campbell County, Concord
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.350, -78.980

Structure fires from lightning strikes were reported in the Concord area.

Thunderstorm Wind, Buckingham

When
April 6, 1:24 AM EST to 1:30 AM EST
Where
Buckingham County, 3.53 mi NW of Dillwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.570, -78.490

Tree reported down on Route 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223009, 222976, 222977, 222979, 222978, 222980, 222981, 223011, 224945, 222982, 223013, 223007, 223003, 223008, 227430, 223014, 224951, 227429, 223015, 223027, 223036, 223029, 223028, 223041, 223040, 223046, 223045, 223043.